Tips on minimizing withdrawal symptoms from Effexor (aka Venlafaxine)
I have been taking Effexor/Venlafaxine for years and tried to get off it a few times but each time I try to give up the chemical withdrawal symptoms are a horror story and I give up giving up. Anyone got any tips or tried and tested strategies? Thank you
Interested in more discussions like this? Go to the Depression & Anxiety Support Group.
Welcome to Connect.
Your sleep, headache & body aches are side effects of Elavil. Are your pains mostly in your joints or general body aches? Why were you given Elavil. You say you have weakness and unsteady gait, body hurts all over, those are all side effects of Elavil, ask your doctor. Antidepressants have potential serious (especially) long term consequences, some irreversible and permanent. There are often other ways of helping the symptoms of depression even after starting medication. I understand Fibromyalgia and Arthritis can be intensely painful. You might consider getting off the Effexor, Klonopin & Elavil and recheck your symptoms.
@summertime4 I'm not sure about the other meds, but for treating depression, 37.5mg is very low. That's what I started at since I'm sensitive to meds. A therapeutic dose (strong enough to work) is usually at least 75mg, according to my old psychiatrist and iirc. It is possible that you actually need to increase the dose before deciding if it works or not. And another 6-8 weeks to let it take full effect.
You should ask a pharmacy about interactions with the CBD oil. I remember my psychiatrist advising me not to use marijuana (which I can't even stand being used near me so no problem there) with venlafaxine. I'm not sure if it is because it interacts badly or just isn't a good idea to mix it.
@jakedduck1 I'll try to keep that close to heart. I get so wrapped up in my insecurities that I can't recognize the good. I get to the point where I dismiss everything useful I do as just luck and everything bad because of my own shortcomings.
I have always struggled with loving myself. For most of my life I thought I was fundamentally unlovable. It wasn't until after I came out in college that I could face myself in a mirror. It was terrifying but worth not lying to myself anymore. I've been working on self acceptance ever since.
@notaround Thank you so much for your input. I was on 75 mg of Effexor previously and for some reason I thought it was making me ill. so to avoid withdrawal my doctor put me on 37.5. You know in the past year don't know what works or doesn't work. I keep thinking the medication is making me ill when in fact that is not it. I am looking for relief and can't seem to get it. The CBD oil helps with my back pain, but you may be right tha it does interact. I do have CBD oil w/o THC, but I am going to look further into what you are telling me. I thank you so much. Sometimes I don't know where the grief is where the depression is and then all the body pain. My late husband would want me to continue and to enjoy life and that is one of the reasons I am seeking answers. I do know that I have read so many negative's on here about Effexor and at this point wonder if I tried getting off it because of that I just don't know. It seems so much of a blur right now.
Ronnie- this is terrific! Good for you
I have been on Venlafaxine for about 7 years. Recently, November, I sought guidence from a Physciatrist in order to stop taking this particular med. She added Welbutrin, this seems to really help. Initially, she reduced me from 300 to 150 and I was OK, but then the hip pain started and was unbelievably painful for 2 weeks. The hip pain is now down to a 1, but I am experienceing a new pain and I was wondering if anyone else was dealing with. The new pain (worse now because I stopped taking any Venlafaxine 5 days ago, runs down the back of both legs and into the tendon that runs down the outside of my legs. It is very painfull and makes walking painful. Sometimes, I feel a ‘zap’ in the hamstring and lose all strength in my legs momentarily. I also am experiencing deep ‘burning’ in my left quad when walking or standng. I walk a great deal for my job but find myself having to take, sit down, breaks quite often. Has anyone else experienced symptoms like these and if you have, can you please tell me they pass. I don’t think I could put up with this pain for an unlimited time period. Thanks for the great discussion above, it felt a little better to know I am not alone.
@sandij Welcome to Mayo Connect. Please slow your withdrawal down so that your symptoms stop. You will feel better and have a more positive outcome. I would also read what people have said on this forum if you haven't about weaning too fast.
Thank you, but now I have been off for a week, I am struggling with the idea of putting it back in my body.
Welcome @donchering– I did have some of these leg symptoms and hip symptoms, but they were not related to medicines. I had sciatica and that is very very painful. It might seem that all your symptoms are related to withdrawal but that might not be the case. Be careful because the pain can, in some cases, be indicative of more serious problems.
Here is what Mayo says about leg pain: https://www.mayoclinic.org/symptoms/leg-pain/basics/causes/sym-20050784